Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 25, NWS Wilmington, NC

September 11, 1996Brunswick County, New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Sep 11, 1996, 9:18 AM EDT for Brunswick County, New Hanover County, Pender County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 1996, 9:18 AM EDT (13:18 UTC)
Expired
Sep 11, 1996, 12:05 PM EDT
In force
3 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 49 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 1.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1996-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1996-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1189 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 111320
FFWILM
NCC019-129-141-111605-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
918 AM EDT WED SEP 11 1996

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1205 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEAST NORTH CAROLINA

   ...BRUNSWICK
   ...NEW HANOVER
   ...PENDER
 
AT 915 AM DOPPLER RADAR SHOWED AN EXTENSIVE AREA OF SHOWERS AND
SOME THUNDERSTORMS OVER MUCH OF BRUNSWICK...NEW HANOVER AND
PENDER COUNTIES. THE STORMS ARE MOVING NORTHEAST AT 15 TO 20 MPH.
THESE STORMS MAY PRODUCE LOCALLY AN ADDITIONAL INCH OF RAIN OVER
THE NEXT FEW HOURS. A SPOTTER IN SHALLOTTE REPORTED 3.5 INCHES OF
RAIN THIS MORNING AND NUMEROUS REPORTS OF IMPASSABLE STREETS AND
ROADS HAVE BEEN RECEIVED OVER BRUNSWICK...NEW HANOVER AND
PENDER COUNTIES.


 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREdAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

ANTHONY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 2:53 AM EDT, 6 hours 25 minutes earlier.

Area forecast discussion, Sep 11, 2:53 AM EDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
245 AM EDT WED SEP 11 1996

RAH/CAE: MGT WANT TO SHAVE TEMPS DUE TO CLD CVR/PCPN. THK POPS CUD B
RAISED FOR SC CWA. SE NC LUK FINE. FFA FOR NC CWA. WHAT DO U THK ABT
FFA FOR NE SC?. CWF: VRBL OR S WNDS TDY. SPDS 10 KTS OR LESS. RWS/TRWS
CUD LOWER VSBYS TO < 1 NM. SSW TNGT INTO THU. HOW DOES THIS SND?.
SEE NO FLAGS THRU PD.

DISC: NO ETA TO LUK AT THIS MRNG DUE TO CRAY PROBS AT NCEP. DID COMPARE
NGM/AVN REAL QUIK & WL GO W/GNRL COMP OF THE 2 FOR NOW. 00Z NGM MATCHED
UP PRETTY WELL W/WHAT 00Z RUC WAS SHOWG. KLTX RDR INDICATG SWATH OF
RWS/TRWS MOVG NEWD THRU MIDLANDS/GRAND STRAND RGN TWD SE NC CWA. 1 HR
PCPN EST OF 1"/HR OVR NE SC. WV LOOP SHOWG PLENTY OF TROPCL MSTR GETTG
PULLED NEWD W/STALLED FNTL BNDRY OVR CNTRL CAROLINAS. 00Z RAOBS SHOWG
MOIST SOUNDGS W/PWS 2" OR MORE. WNDS FIELD WK THRU H5. ATMOS DEFINTLEY
POISED FOR HVY RAIN EVENT.

MDLS SHOW S/WV MOVG NEWD ALG THE BNDRY THIS MRNG MOVG THRU ILM CWA ARND
12. THIS FTRE CUD BRING SOME FLDG PROBS TO CWA BY MRNG COMMUTE.
BY AFTN...NOT MUCH IN WAY OF UVM TO KICK THGS OFF. BUT...COMBO OF THETA
E RDG/CONVERGENT BNDRYS/H7-H3 TROF/DEEP LOW LVL MSTR SHUD ALL PLAY A
ROLE IN KPG LIKELY TO CAT POPS GOING INTO TNGT. NGM LIS -5-7 THRU 48
HRS. SINCE RGN HAS BEEN BOMBARDED W/RNFL THE PAST 3 DAYS...WUDN/T TAKE
MUCH TO GET FLDG. FFA LUKS GUD. AS STATED ABV...THK SC CWA MGT B WORTH
LUKG AT FOR FFA. WHAT DOES CAE THK?. FNTL BNDRY TO SLIDE SLOWLY ACRS
THE RGN TNGT INTO THU AS AN AREA OF LOW PRES MOVS EWD TO DRAGG BNDRY
EWD. UPPER LVL TROF FCST TO SWG THRU BY 8 HRS W/COOLER & DRIER AIR COMG
IN. AS IF WE HAVE HAD ENUF W/HRCNS THIS SUMMER...WL HAVE TO KP EYE ON
HRCN HORTENSE MOVG ACRS BAHAMAS. LUKS LIKE IT CUD TAKE A TURN TO N
CAUSING SOME CONERN TO SE U.S. CST. NOT AGAIN!!. HOPEFULLY UPPER LVL
TROF WL RECURVE IT OUTTA HERE!!!. PLAYED CLOSE TO FWC NMBRS FOR THIS
FCST PD SINCE I HAVEN/T HAD A CHC TO SEE FAN.

CSTL WTRS: AS MNTND ABV...FEEL LGT S WNDS TDY. W/WNDS LESS THAN 10
KTS...CUD PSBLY GO W/VRBL. WL LVE IT TO U FOLKS. LIKE SSW DIR TNGT INTO
THU. SEAS SHUD RUN NEAR 3-4 FT THRU PD.

CCF: ILM 081/072 082/069 084 09864

FLO 078/070 082/068 085 09853

HAVE GREAT DAY!.

JOE

In the hours before

Special weather statement, Sep 11, 6:39 AM EDT, 2 hours 39 minutes before
NCZ087-096-097-099>101-505-SCZ017-023-024-032>034-039-046-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
635 AM EDT WED SEP 11 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH
CAROLINA AND SOUTHEAST NORTH CAROLINA...

 ................. SOUTH CAROLINA...................................
 DARLINGTON    GEORGETOWN     MARLBORO
 DILLON        HORRY          WILLIAMSBURG
 FLORENCE      MARLBORO       ADJACENT COASTAL WATERS

 ................. NORTH CAROLINA...................................
 BLADEN        NEW HANOVER    ADJACENT COASTAL WATERS
 BRUNSWICK     PENDER
 COLUMBUS      ROBESON
....................................................................

SYNOPSIS...THE COMBINATION OF A SLOW MOVING COLD FRONT... A MOIST
AND UNSTABLE ATMOSPHERE WILL PROVIDE THE INGREDIENTS FOR SHOWER AND
THUNDERSTORM ACTIVITY TODAY. RAINFALL WILL BE HEAVY AT TIMES. SOME
FLOODING PROBLEMS COULD ARISE.l A FLASH FLOOD WATCH IS IN EFFECT FOR
TODAY. THUNDERSTORMS DEVELPMMENT IS NOT EXPECTED TO REACH SEVERE LIMITS.

HEWITT

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 3:08 AM EDTSevere Thunderstorm WarningILMColumbus52 min
Sep 11, 6:54 AM EDTFlash Flood WarningILMBrunswick, New Hanover2 hr
Sep 11, 11:58 AM EDTFlash Flood WarningILMBrunswick, New Hanover, Pender4 hr

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.